Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Regarding my father
Feb 15, 2002

Dear Doctor, I would be very thankful if you could ellaborate on few of my issues. My father who is now 57 yrs old last yr was diagnosed with Hep. C. He is believed to have been diagnozed 20-30 yrs ago. He was given Intereforn (the injections) on a weekly basis plus Referon (these are pills)After 3 mons from receiving the medications, his VL went undetectable and his liver functions were normal again. However 2 mons ago my father had stopped taking his medication after being on this treatment for 6 mons. He stopped the medication since he thought he did not need the medication again. So basically he had stopped taking the medication for a range of 2-3mons. When he had his blood test done, the VL went to hundred of thousands (i do not have the numbers available right now) and his doctor said his liver is inflamed. He said that the results were more or less the same results prior to receiving the treatment. So i guess we are starting from scartch again. Anyway, my father now has starting resuming his medication. MY question to you is do you think as he resumes his medication, his liver functions would return back to normal? Why, when my father stoped his medications, everything (VL + Liver functions)went back to high numbers? If my father continue to take his medication for the next 6 mons, what do you think would be the outcome? Do you think the fact that he stopped the medication, would that hurt his treatment? What should he do 6 mons from now after his 1 yr treatment is over? Many thanks Doctor, and god bless you The Curious Son

Response from Dr. Rodriguez-Torres

We may have answers for some ,but not all your questions.Your father stopped therapy before all the viral particles in his body were erradicated. The remaining viral particles started to replicate after IFN was stopped,and the virus became detectable again.Frequently,but not always ,when this happens, we see increases inthe hepatic tests . Your next question,is something else.Response to therapy to interferon,is the balance between the ability of the virus to develop resistance,and the efficacy of the drug and the patients immune system.Your father had a virus that was susceptible to the therapy at least during the period he used it.After the interruption,the virus could have developed more resistant mutations or not.Nobody can assure you that this treatment will result in a cure or sustained response in this or any other setting.We hate this to happen,because the best chance for response is the first time,and we know that patients that respond best are the ones that follow the regimen fully. I think that his best bet is to receive a whole year of therapy from the second start,and to follow closely the responses at weeks 24,36,48.Good luck.



Previous
hepatitis b y VIH
Next
please inform me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement